Alabama, 2011Heat in Alabama, May 30, 2011
May 30, 2011 · NWS HUN · 1 event in 1 county or zone
A heat wave developed as a large upper level high pressure system strengthened over the region producing unseasonably hot weather. High temperatures reached the lower to mid 90s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 24
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heat wave developed as a large upper level high pressure system strengthened over the region producing unseasonably hot weather. High temperatures reached the lower to mid 90s. Numerous heat illnesses were reported at a Huntsville 5 and 10K running event on the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 30, 5:28 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, May 30, 5:28 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 AM CDT MON MAY 30 2011
.UPDATE...
12Z AVIATION FORECAST.
&&
.AVIATION...
VFR WEATHER SHOULD PREVAIL ACROSS THE TENNESSEE VALLEY THROUGH LATE
TONIGHT. THERE IS A SLIGHT CHANCE FOR MVFR FOG/HAZE LATE IN THE
PERIOD...SO NOTED IT FOR KMSL AFTER 31/1000Z.
&&
.DISCUSSION... /ISSUED 206 AM CDT MON MAY 30 2011/
SYNOPSIS...A BUILDING RIDGE OVER THE EAST AND SOUTHEAST IS THE MAIN
STORY FOR THE FORECAST TODAY THROUGH THE NEXT WEEK. MEANWHILE, A
UPPER TROUGH OVER THE ROCKIES AND SIERRAS WILL INDUCE A SFC LOW OVER
THE CENTRAL TO NORTHERN PLAINS PROVIDING THE MAIN IMPETUS FOR SEVERE
WEATHER OUT THERE.
DISCUSSION...MEMORIAL DAY SHOULD BE HOT AND HUMID WITH THE RIDGE
CURRENTLY LOCATED OVER THE WESTERN ATLANTIC AND BEGINNING TO BUILD
OVER THE REGION. A WARM SOUTHERLY FETCH IN CONJUNCTION WITH THE
SUBSIDENCE ACROSS THE REGION WILL ALLOW TEMPS TO RISE INTO THE LOW
TO MID 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO LOW 70S FOR TODAY
AND TOMORROW (TUESDAY).
MEANWHILE, THE UPPER TROUGH OVER THE SIERRA NEVADA/ROCKIES REGION
WILL BEGIN TO LIFT NORTHEAST ATOP THE BUILDING RIDGE. BY TUESDAY
THIS WEAKENED TROUGH WILL BE OVER SOUTHWEST ONTARIO AND PROCEEDING
EASTWARD. THOUGH THIS MAY NOT SEEM IMPORTANT FOR THE TN VALLEY, A
SFC COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL BEGIN TO GRADUALLY
MARCH SOUTHEASTWARD TOWARDS THE OHIO RIVER VALLEY BY TUESDAY
EVENING. ALL OF THE MODELS OF NOTE APPEAR TO STALL THE FRONT AT THAT
LOCATION GIVEN THE STRONG SFC RIDGE OVER THE SOUTHERN STATES.
THOUGH THIS FRONT DOES APPEAR TO STALL TO OUR NORTHWEST, TEMPS DO
LOOK TO CLIMB INTO THE MID TO UPPER 90S BY WEDNESDAY AND THURSDAY. IN
FACT, HEAT INDEX VALUES MAY APPROACH OR RISE JUST ABOVE 100 DEGREES.
SO, MAKE SURE TO KEEP PLENTY OF WATER WITH YOU WHEN OUTSIDE THIS
WEEK.
WITH THESE TEMPERATURES, EXPECTING THAT ISOLATED THUNDERSTORMS WILL
BE POSSIBLE, ESPECIALLY OVER NE AL WHERE OROGRAPHIC EFFECTS WOULD
COME INTO PLAY. WITH MODERATE INSTABILITY AND AN UNCAPPED
ENVIRONMENT, ALONG WITH VERY LITTLE WIND SHEAR, THESE STORMS WILL
LIKELY BE PULSE-LIKE. THE STRONG TO SEVERE THREAT WITH THESE STORMS
WILL BE QUITE LOCALIZED AND LIMITED TO MICROBURSTS AND MARGINALLY
SEVERE HAIL.
INTO THE WEEKEND, THE MODELS ARE INDICATING SOME WEAK SHORTWAVES
ROUNDING THE BASE OF THE RIDGE ON FRIDAY INTO SATURDAY WHICH MAY
CAUSE SCATTERED THUNDERSTORMS TO DEVELOP, BUT NOT CONFIDENT ON THE
TIMING. SO, WILL KEEP 20 PERCENT POPS FOR NOW DURING THAT TIME
PERIOD. HIGHS WILL LIKELY STILL BE IN THE MID TO UPPER 90S WITH
OVERNIGHT LOWS IN THE UPPER 60S TO NEAR 70.
SUNDAY AND MONDAY LOOK SIMILAR WITH AN ADDITIONAL WEAK SHORTWAVE
ROUNDING THE BASE OF THE RIDGE. SO, WILL KEEP MENTION OF A SLIGHT
CHANCE OF THUNDERSTORMS FOR THAT PERIOD AS WELL.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...RSB
DISCUSSION...SL.77
Hazardous weather outlook, May 30, 3:59 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 AM CDT MON MAY 30 2011
ALZ001>010-016-TNZ076-096-097-301830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
459 AM CDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH SUNDAY. THE
MAIN THREAT FROM THE STRONGER STORMS WILL BE GUSTY WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RSB
Heat, Madison
- When
- May 30, 7:00 AM CST to 1:00 PM CST
- Where
- Madison forecast zone
- Injuries
- 24 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Numerous participants in the Cotton Row Race (5 and 10K) succumbed to heat illness. Up to 5 participants were ambulanced to a local hospital. Dozens of others were treated at a medical area located on site.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
- Hail and Damaging Winds in South Dakota, May 30, 2011$80,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321755.